Prilosec is a heartburn medication available in both over-the-counter and prescription strengths. Drugs.com says that this medication is not suitable for immediate heartburn relief but is rather a preventive measure against symptoms of gastroesophageal reflux disease, or GERD. There is a potential for side effects with Prilosec, just like any other medication. In rare cases, patients may experience changes in weight while taking Prilosec. See your physician if you experience any side effects.
Video of the Day
GERD is characterized by a weak muscle within the esophagus that allows stomach acid to leak into the tube after you have eaten. Medline Plus says that you likely have GERD if you experience heartburn at least twice a week. Prilosec helps prevent the stomach from producing excess acid. This medication also helps reverse esophageal damage from stomach acid. Prescription-strength Prilosec is used for a long period of time. According to Drugs.com, Prilosec OTC is used for two weeks at a time and every four months if needed.
There are gastrointestinal side effects associated with Prilosec, including stomach pain, diarrhea and vomiting. Excess fluid loss may cause temporary weight loss. If these side effects occur, you should discontinue Prilosec. Weight loss is associated with complications of GERD, but not with Prilosec itself. FoxNews.com says that untreated GERD can eventually cause cancer of the esophagus and narrow the esophagus, making it hard to swallow.
Prilosec causes weight gain in some patients. According to eMedtv.com, an estimated 1 percent of users will gain weight while taking Prilosec. To minimize this risk, exercise regularly and eat a balanced diet. Excessive weight gain may be related to another condition or another medication you might take. Medline Plus recommends weight loss as a preventive measure against heartburn in patients with GERD.
Taking Prilosec does not necessarily cause weight loss. If you suddenly lose weight, stop taking this medication and contact your doctor immediately. Weight gain is more likely to occur than weight loss attributed to Prilosec. Still, it is rare that this medication causes any weight changes. You may experience weight loss during GERD treatment, but this condition is unlikely the cause of sudden weight loss. A physician can help determine what your weight loss is attributed to. Drugs.com does not recommend starting treatment with Prilosec if you have had recent and sudden weight loss.